Texas, 2024

Wildfire in Texas, August 8 to 9, 2024

August 8 to 9, 2024 · NWS OUN · 1 event in 1 county or zone

The combination of hot, dry and breezy conditions created favorable conditions for fire starts and spread.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The combination of hot, dry and breezy conditions created favorable conditions for fire starts and spread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 8, 1:49 PM CST, 1 hour 35 minutes earlier. Its key messages:

  • Updated at 234 PM CDT Thu Aug 8 2024
  • Low chance for a few isolated storms expected in southwest Oklahoma this evening.
  • Shifting to an active pattern bringing periods of storms, especially in the north. Highest storm chances are Friday night and Saturday night.
  • Cooler weekend, followed by a gradual warmup next week.
Area forecast discussion, Aug 8, 1:49 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
249 PM CDT Thu Aug 8 2024

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 234 PM CDT Thu Aug 8 2024

 - Low chance for a few isolated storms expected in southwest
Oklahoma this evening.

 - Shifting to an active pattern bringing periods of storms,
especially in the north. Highest storm chances are Friday night and
Saturday night.

 - Cooler weekend, followed by a gradual warmup next week.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 234 PM CDT Thu Aug 8 2024

A lot of the CAMs (save the HiRes FV3) have backed off on storm
chances today. With the progressive front, increased cloud cover,
and reduced temperatures, CAMs are showing an environment with a
slightly stronger cap and slightly less instability, keeping our
storm chances down to near 10 to 20% this afternoon and evening.

A weak low level wave (most apparent at 700mb) may result in some
scattered elevated showers toward early morning, though with the
weak forcing, CAMs are inconsistent in the placement of this
activity.

Tomorrow will be much cooler with highs ranging from the upper 70s
/ lower 80s in northern Oklahoma to the low to mid 90s in southern
Oklahoma and north Texas. The caveat here is that there is
considerable spread among models (interdecile ranges of 8-15
degrees), especially across our western counties where cloud cover
and a few showers will be a significant factor. Our forecast is
leaning toward the lower end of this range, in line with both recent
performance and NBM deterministic weighting.

Day

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 234 PM CDT Thu Aug 8 2024

 - Active pattern will bring periods of storms, especially in the
north.

We transition into a more active pattern with northwest flow aloft
and the potential for rounds of showers and thunderstorms moving off
the High Plains over the next week. The potential will be highest in
northern Oklahoma, and highest Friday night into Saturday and again
Saturday night as widespread easterly upslope flow in the central
High Plains persist and aids in the development of storms each
afternoon in the higher terrain that will move east-southeast across
Kansas and northern Oklahoma.

There will be chances of storms farther south, but not as high as
the north. But even as surface flow becomes more southerly early to
mid week next week, storm potential persists with any shortwave
moving through the northwest flow helping thunderstorm development
over the Plains.

 - Cool weekend, followed by a gradual warmup next week.

Temperatures will range from downright pleasant in the north to warm
in the south Friday and Saturday, but then start warming up again on
Sunday as the surface ridge moves east into the Midwest and
southerly low-level flow redevelops over the Plains. We will likely
be back in the Heat Advisory business early next week (possibly as
early as Sunday for western north Texas) in the southwest and over a
broader area by mid-week.

26/Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Thu Aug 8 2024

VFR conditions are expected to prevail at all terminals through
early Friday morning (~0200-0400 UTC). Gusty northeasterly winds
are occurring behind a surface front, currently extending across
portions of central Oklahoma. Areas of mid/high-clouds and
continued gusty winds are expected through the period for central
into northern Oklahoma terminals.

Besides a thunderstorm or two across western/southern Oklahoma
and north Texas this afternoon/evening, a more organized area of
precipitation is expected into northern Oklahoma early Friday
morning. Periods of MVFR cigs may emerge by this time, especially
at KWWR.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  85  62  73 /  30  30  50  60
Hobart OK         70  88  63  83 /  20  20  40  40
Wichita Falls TX  74  94  70  91 /  20  20  30  30
Gage OK           63  77  57  76 /  40  60  80  60
Ponca City OK     66  82  60  72 /  10  20  50  60
Durant OK         75  94  72  90 /  20  30  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ021>025-027>048-
     050>052.

TX...Heat Advisory until 9 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...34
Hazardous weather outlook, Aug 8, 3:04 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
404 PM CDT Thu Aug 8 2024

OKZ004>048-050>052-TXZ083>090-092115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
404 PM CDT Thu Aug 8 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Heat...
Heat continues across north Texas and the southern half of
Oklahoma today with heat index values between 105 and 110.

.Fire Weather...
Elevated fire weather conditions continue across parts of far
southwest Oklahoma and western north Texas this afternoon due to
the hot weather and low humidity.

.Air Quality...
An Air Quality Alert has been issued for both the Oklahoma City
metropolitan area and Lawton due to expected high concentrations
of ozone.

.Thunderstorms...
A few isolated storms may develop over southwest Oklahoma and
western north Texas late this afternoon or this evening.
Additional scattered showers and storms are possible overnight
toward early morning. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Scattered thunderstorms are expected each day with the highest
chances across northern Oklahoma in the overnight and morning
hours. The potential of organized severe weather currently appears
low, but some storms may producing strong winds. Locally heavy
rainfall will also be possible in northern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Archer

When
August 8, 3:24 PM CST to August 9, 6:48 PM CST
Where
Archer forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

The 'Coppermine Fire' spread over 550 acres across central Archer County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209456.